Florida, 2022

Tornado and Damaging Wind in Florida, June 9, 2022

June 9, 2022 · NWS MLB · 2 events in 1 county or zone

Scattered afternoon thunderstorms developed along the east coast sea breeze and other outflow boundary collisions. One such collision occurred over Saint Lucie County that rapidly led to the development of a severe thunderstorm over Port Saint Lucie.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$215,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Scattered afternoon thunderstorms developed along the east coast sea breeze and other outflow boundary collisions. One such collision occurred over Saint Lucie County that rapidly led to the development of a severe thunderstorm over Port Saint Lucie. This storm produced wind damage and an EF-0 tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 9, 2:20 PM EST, 11 minutes earlier.

Area forecast discussion, Jun 9, 2:20 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
320 PM EDT Thu Jun 9 2022

.DISCUSSION...
Tonight and Friday...Anticipated area of concern continues to
shift southward of the Sanford to Clermont area, and storm
activity should focus south of Orlando toward the Space and
Treasure coasts the remainder of the afternoon into evening. Main
hazards wl be gusty winds to around 45mph, and locally heavy
rainfall-frequent lightning.

Activity should diminish by around 10 PM while continuing
offshore. Overnight low temperatures wl fall into the low to mid
70s.

Friday...A favorable setup for numerous storms to develop during the
aftn. Anticipated PWAT 1.7-1.8 inches coupled with favorable W-SW
flow wl favor the eastern portion of the peninsula for storm
movement and development. Rain amounts of one the two inches will
be possible areawide with local amounts of 3 to 4 inches possible,
esp along the coastal convergence zone. Main hazards will be
outflow winds, frequent lightning and standing water impeding
travel.

Weekend...Broadly cyclonic flow aloft over the eastern CONUS will
amplify during Sat, then begin evolution toward the US East coast
on Sunday. This wl lead to a favorable setup for deep convection
to develop daily across the peninsula. Will go with numerous
storms each day, while reserving the possibility of going a little
higher cvrg Sunday, depending on how progressive the Eastern wave
migrates further downstream. Suitable steering level winds out of
the SW should mitigate stationary rain producers, however multiple
waves of thunder wl have the potential to produce minor flooding
and standing water conds each day.

from prev disc...

Extended...Mid level ridging will build eastward from Texas which
may aid in returning PoPs to climo range of 30-50%. The surface
ridge axis will begin to drift back northward on Monday as the
stalled boundary lifts away from the area. This will lead to winds
backing to southerly and equally dominant east and west coast sea
breezes. Highest coverage of showers and storms will be across
the interior next week and with weak steering flow, higher rain
totals could aid in concerns for flooding. Temperatures hold
steady in the low/mid 90s leading to heat index readings over
100F; lows in the mid 70s.

&&

.AVIATION...Deeper westerly flow today, though still rather light.
The WCSB will be dominant and move across the peninsula quickly
today. Mid to late afternoon as convection moving west to east hits
a developing ECSB (pinned near coast) we may see a few strong,
pulse, lightning storms. Coverage seems greatest south of a KMCO-
KTIX line with highest focus near the Space/Treasure coasts late
today into early evening. Primary threats remain lightning strikes,
torrential rainfall, gusty downburst winds and perhaps some small
hail. Once activity moves off of the east coast, expect diminishing
trend after sunset and overnight as clouds thin. Light to calm winds
tonight. Deeper moisture on Fri with continued WRLY flow, possible
early initiation again, with some strong storms/higher overall
coverage areawide.

&&

.MARINE...
Tonight...Southwest winds 5 to 12 kts and 2-3 ft seas. Expect
locally higher winds and seas near offshore moving storms this
evening.

Friday-Sun...High rain cvrg during the period with scattered to
numerous lightning thunderstorms along the coast and moving
offshore from the mainland. Expect gusty winds and frequent
lightning over nearshore marine zones, and to some extent offshore
as well. West to southwest winds 8-15 knots. Seas remain 2-4 ft,
with locally higher winds and seas near stronger storms.

Extended...Wrn Atlc subtropical ridge wl become established over
the marine area early in the week. Generally favorable conds can
be expected with lower coverage of storms as well through at least
Tue.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  93  74  91 /  30  60  30  60
MCO  74  93  74  90 /  30  60  40  60
MLB  72  89  74  88 /  30  60  40  60
VRB  73  92  72  88 /  40  60  50  60
LEE  76  92  74  89 /  30  60  30  60
SFB  76  93  74  90 /  30  60  30  60
ORL  76  92  77  91 /  20  60  40  60
FPR  71  91  72  87 /  40  60  40  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

DIGITAL FORECASTS...Pendergrast
DSS/RADAR....Schaper
AVIATION/RADAR...Sedlock
Hazardous weather outlook, Jun 9, 9:29 AM EST, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1029 AM EDT Thu Jun 9 2022

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-092100-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1029 AM EDT Thu Jun 9 2022

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered lightning storms will push east across central Florida
with some increase in coverage, mainly south of a line from
Clermont to Orlando to Titusville. This activity is expected to
interact with the east coast sea, breeze pinned at the coast late
in the day. A few strong storms may result from this collision,
capable of producing wind gusts up to 50 mph and frequent
lightning. If thunder is heard, seek shelter in an enclosed
building or automobile. Picnic shelters, porches, golf carts and
dugouts offer no protection from the dangers of lightning.

.FLOOD IMPACT...
Storms along the coast this afternoon and early evening will be
capable of heavy rainfall, accumulating 1 to 2 inches in some
spots. This will cause temporary flooding of some roads and low
lying areas especially where recent heavy rains have occurred.

.RIP CURRENT IMPACT...
There is a Moderate Risk of rip currents at area beaches. Persons
should swim at a guarded beach and never enter the water alone.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered lightning storms will push east across central Florida
and affect some inland lakes. An increase in storm coverage and
intensity will occur from mid to late afternoon they interact
with the east coast sea breeze. A few strong storms may cross the
intracoastal waters, barrier islands and over the nearshore
Atlantic waters containing wind gusts 35 knots or greater and
frequent lightning strikes.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Scattered afternoon thunderstorms are expected through the
weekend, the strongest of which will be capable of strong wind
gusts, frequent lightning strikes, and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today and tonight.

Pendergrast

In the hours before

Special weather statement, Jun 9, 11:54 AM EST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1254 PM EDT Thu Jun 9 2022

FLZ053-091730-
Osceola FL-
1254 PM EDT Thu Jun 9 2022

...A strong thunderstorm will impact portions of northwestern Osceola
County through 130 PM EDT...

At 1254 PM EDT, Doppler radar was tracking a strong thunderstorm over
Poinciana, or near West Lake Toho, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Saint Cloud, West Lake Toho, Poinciana, Harmony and Campbell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2825 8152 2826 8111 2795 8120 2804 8146
      2805 8146 2806 8144 2804 8143 2803 8139
      2802 8138 2804 8136 2807 8137 2807 8135
      2808 8135 2809 8145 2814 8146 2814 8152
TIME...MOT...LOC 1654Z 276DEG 17KT 2816 8145

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Schaper
Special weather statement, Jun 9, 12:42 PM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Melbourne FL
142 PM EDT Thu Jun 9 2022

FLZ053-091815-
Osceola FL-
142 PM EDT Thu Jun 9 2022

...A strong thunderstorm will impact portions of northeastern Osceola
County through 215 PM EDT...

At 142 PM EDT, Doppler radar was tracking a strong thunderstorm near
Harmony, or near Holopaw, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Holopaw and Harmony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2827 8116 2829 8086 2809 8091 2812 8118
TIME...MOT...LOC 1742Z 276DEG 15KT 2818 8109

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Schaper
Local storm report, Jun 9, 1:06 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
206 PM EDT THU JUN 09 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND GST     2 SW COCOA BEACH        28.31N  80.63W
06/09/2022  M39 MPH          BREVARD            FL   MESONET

            XCOA - COCOA BEACH CLUB MEASURED A WIND GUST OF 39
            MPH/34 KTS FROM THE WSW.

&&

EVENT NUMBER MLB2200290

TES
Special weather statement, Jun 9, 2:07 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Melbourne FL
307 PM EDT Thu Jun 9 2022

FLZ045-046-091930-
Orange FL-Seminole FL-
307 PM EDT Thu Jun 9 2022

...A strong thunderstorm will impact portions of southeastern
Seminole and east central Orange Counties through 330 PM EDT...

At 307 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oviedo, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sanford, Oviedo, Winter Springs, Wedgefield and Bithlo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2878 8126 2879 8106 2875 8106 2870 8103
      2849 8104 2860 8129
TIME...MOT...LOC 1907Z 283DEG 8KT 2868 8119

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Watson
Special weather statement, Jun 9, 2:24 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Melbourne FL
324 PM EDT Thu Jun 9 2022

FLZ159-164-259-264-092015-
Coastal St. Lucie FL-Inland St. Lucie FL-Inland Martin FL-
Coastal Martin FL-
324 PM EDT Thu Jun 9 2022

...A strong thunderstorm will impact portions of southern St. Lucie
and central Martin Counties through 415 PM EDT...

At 324 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tradition, or 8 miles west of Port Saint Lucie, moving east at 20
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Port Saint Lucie, Walton, Fort Pierce, Stuart and Palm City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2710 8042 2709 8066 2711 8066 2712 8067
      2740 8059 2744 8032 2710 8017
TIME...MOT...LOC 1924Z 271DEG 16KT 2731 8050

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Schaper

The radar

The Melbourne radar (KMLB), 94 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, St. Lucie

When
June 9, 2:31 PM EST
Where
St. Lucie County, 3.21 mi WSW of Ancona
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
27.316, -80.330

Reports and videos received from the public showed downburst wind damage occurred along SE Galleon Lane, SE Lamon Lane, and SE Calmoso Lane in Port Saint Lucie. The damage consisted of downed fences, numerous small to medium sized tree branches downed, and many backyard items tossed into adjacent areas.

Tornado, St. Lucie

When
June 9, 2:40 PM EST to 2:45 PM EST
Where
St. Lucie County, 1.99 mi WNW of Walton to 0.53 mi WNW of Walton
Rating
EF0
Path length
1.5 mi
Path width
200 yd
Property damage
$210,000
Reported by
Emergency Manager
Coordinates
27.308, -80.301

Based on numerous ground and aerial photos and videos received from Saint Lucie County Emergency Management, Saint Lucie County Fire Rescue, local broadcast media, and the public, a EF-0 tornado touched down in the Spanish Lakes Golf Village of Port Saint Lucie. Peak winds are estimated between 70-80 mph. The tornado touched down at approximately 1440LST on West Caribbean Blvd. at the western end of the Golf Village. The tornado caused major damage to four mobile homes, and minor to moderate damage to 22 others. The homes sustaining major damage had large sections of their roofs removed, with significant damage to the building's siding. The other homes suffered varying degrees of damage to siding, awnings, and car ports. As the tornado tracked east of the Golf Village, it knocked over a large tree at the Port Saint Lucie High School, and damaged several metal roof covers a a bus lot located next to the high school. The tornado dissipated over the Savannas Preserve at approximately 1445LST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyThe tornado archive for Florida, 2022Warnings in Florida, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029016, 1029017.